MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR ATRIAL CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH EXCOR ATRIAL CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE
Model Number C19V-020M
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Air Embolism (1697)
Date of Event 11/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The excor cannula lot 00114405, was in use by the patient from (b)(6) 2022 until (b)(6) 2022 (161 days).We have reviewed the production records of the excor cannula lot 00114405.This cannula was produced according to our specification.A detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
Log.The site contacted clinical affairs and reported the inflow cannula to the right pump was leaking blood.Per the site, it was dripping blood at the titanium connector to the inflow of the right pump and a tegaderm dressing was applied to stop the leak.The site was instructed to remove the drive tube from the ikus and clamp the cannula.By report from the site, upon arrival to the or, the patient became agitated, rolled in bed causing extension of the disruption of the cannula, more bleeding was noted and air entrained into the pump.The cannulas were then clamped and the patient was emergently transitioned to an ecmo that was connected to the bh cannulas on the right side.After the ecmo transition, the patient was taken to ct.Ct results showed global ischemia with a massive air embolism in the venous system.Family elected to withdraw care at this time.
 
Additional Manufacturer Narrative
On december 7, 2022, a very short piece of the affected cannula, was returned to berlin heart for analysis.The analysis consisted of only non-destructive visual inspection, microscopic images, and several high-resolution ct scans.Ct scans were performed by an external laboratory under the observation of the manufacturer.Ct scans were performed with a resolution of approximately 15 m as a 360° full scan.This allowed a partitioning of the 3d geometry over all axes for the investigation.Observations: the edges were irregular to frayed on both edges of return piece the breach was located at the junction to the polyester velour, approximately 2.6 mm below the edge of cable tie.External marks close to the breach could be detected.Crack starts close to the external marks on the cannula surface close to the polyester velour.Marks on the cannula - inner surface, indicate the presence of connector.Uneven appearance of these marks is a sign of asymmetrical loading or strained system.The surface structure of the fracture partly shows characteristics of an oscillatory fracture.This can be recognized by its lines of detent, which are formed during sudden changes in loading conditions (amplitude, center load).Another part of the fracture surface is uneven and dull (silky appearance).This indicates a brittle fracture, which occurs preferentially under the following conditions: rapid stress speed multi-axial stress distribution (e.G., notch effect).The asymmetrical imprints on the inner surface of the cannula are signs of a probable displacement of the cannula versus the connector caused by external forces.At the time of the investigation, the length of the distal end of the cannula, without polyester velour covering, was not according to the ifu.A small part of the fracture, especially the area from the external damage towards the connector or the lumen of the cannula, exhibits a fine-grained fan-like texture.The uneven surface texture of the overall fracture indicates that additional high external forces were applied to the inflow cannula after the initial damage.The cannula shows no deviations from the specifications.Conclusion: the cannula might have been stretched several times during routine examination of the blood pump or excessive movement from the patient.Due to the position of the cable tie and the length of the distal end of the cannula without a polyester velour, could have restricted the flexibility of the cannula wall and could have led to increased internal material stresses in the silicone of the cannula wall possibly resulted in rupture due to external buckling and / or tensile stress.According to the hospitals report, the patient became restless upon arrival in the operating room, rolled around in bed, which could have caused increased stress in the silicone of the cannula wall and led to further propagation of fracture of the cannula.According to the ifu, at least 5 cm of material without polyester velour coating must be left to avoid damage to the cannula stumps and to allow visual inspection of the connections between the cannula and the titanium connector.

Brand Name
EXCOR ATRIAL CANNULA FOR SMALL CHILDREN
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639706
MDR Report Key15992031
Report Number3004582654-2022-00043
Device Sequence Number5949864
Product Code DSQ
UDI-Device Identifier04260090040461
UDI-Public04260090040461
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Model NumberC19V-020M
Device Catalogue NumberC19V-020M
Device Lot Number00114405
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2022
Supplement Date Received by Manufacturer11/25/2022
Initial Report FDA Received Date12/15/2022
Supplement Report FDA Received Date02/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age3 YR
Patient SexFemale
Patient Weight12 KG